Medical questions & health advice by board certified doctors
"Why do I get lightheaded when I stand up?"
I am 6'3 250 pounds and when I stand up I often get lightheaded. I have a feeling that it is my blood sugar causing the problem, but is there a way that I can avoid seeing a doctor to rectify my problem?
The short answer is no, you should not avoid seeing a doctor to take care of your lightheaded sensation, especially if you are feeling that your blood sugar is not appropriately managed. If your blood sugar is, indeed, the cause of the feeling, than you should check your blood sugar immediately and follow up appropriately with your health care provider. That being said, there are many other things that can cause you to feel light headed. Sometimes, low blood pressure can be the cause. You do not mention any of your past medical history, but diabetes and high blood pressure are often found in the same people. Even if your blood pressure is normal, changes in blood pressure when you stand up can cause that sensation. People with some medical conditions have difficulty regulating their blood flow appropriately, so that when they stand, the blood flow to the brain decreases for a short time, causing dizziness or a lightheaded feeling. Some degree of this is common, but it should go away quickly after standing each time. If it persists, then you should seek medical attention quickly. Please follow up with your medical doctor. Your height to weight ratio would classify you as being overweight, which is a good reason to seek medical attention as well.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.